You are here

Soy and the pill

I became a vegan in May and now I'm starting to have some problems with my birth control pill.  My prescription is written so that I take 3 months of active pills in a row, then a week off (like seasonique).  I'm on my second cycle with the new prescription, so I know that some spotting and such is to be expected. 
Since the start of August, though, I have been having a lot of spotting problems that don't seem to be letting up, and they are starting to affect my daily life.  I am supposed to be having my "off" week starting Friday.
So, I was wondering if the spotting problems I'm having could be due in part to my increased soy consumption.  I know that soy contains natural estrogen-like compound that can be absorbed by the body instead of real estrogen, which can reduce the risk of certain hormonal cancers.  Does this mean that they could also be keeping the estrogen in my birth control pills from working like it should?

I just mentioned this in another thread, so sorry for repeating, but....

I'm on Seasonique/ Seasonale (?) and have never had any breakthrough bleeding.

However, before Seasonique, I would continuously take the monthly packs, skipping the placebos (Dr. recommended due to severe menstrual migraines).  When I got up to six months of not having a period, I started to bleed, heavily.  I went to my doctor and she said that there would be a point where my body would flush it all out, whether I was taking the pills or not, and that was my point.  My body was ready to move it out, birth control or no birth control...
Thats when she put me on the 3 month cycles and I've been fine ever since....
I hope all of that makes sense....
Maybe your body hasn't adjusted to the 3 month cycle yet, or maybe your body doesn't want to be on that schedule - I would definitely ask your doctor though.

As for the soy, I don't know if that would be a factor....I eat tons of soy - probably way too much - and I've never been affected by it. 


hi sharkie,

from what I've been told at school, soy estrogens are plant hormones and thus only attach weakly to human estrogen receptors (you'd have a much stronger result from drinking cow's milk, for instance, since mammalian sex hormones are all very similar in structure, whereas plant hormones are a bit different). I doubt you'd get such a strong reaction due to soy consumption, but I'm not even close to being an expert on this sort of thing. I do know many people on various contraceptives and alot of them have issues with spotting or prolonged bleeding. It seems to just be a part of it. The best place to get a solid answer would be from your gyno, I think. I hope it goes away soon, unexpected bleeding isn't very fun :P (do you have a diva cup? they make life much easier!)


As long as you stay to the reccomended dose of soy protein which is 8g or right around there a day, it shouldn't be affected.  If you consume more than that, then yes it could...

Log in or register to post comments